Thunderstorm Wind, Buchanan
- When
- June 16, 7:01 PM EST
- Where
- Buchanan County, Grundy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.280, -82.100
There were a few trees down in the county including in Grundy.
Low pressure was situated north of the region in the lower Great Lakes during the afternoon of June 16th. A warm front was draped from Lake Erie south and east through Maryland and the Delmarva Peninsula, with a well-developed warm sector in place to the south and west of this boundary.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Low pressure was situated north of the region in the lower Great Lakes during the afternoon of June 16th. A warm front was draped from Lake Erie south and east through Maryland and the Delmarva Peninsula, with a well-developed warm sector in place to the south and west of this boundary. By the afternoon, surface temperatures had warmed into the low to mid 80s across southern Ohio and most of West Virginia. A moist and unstable air mass was in place, with surface dew points in the mid to upper 60s and nearly 3000j/kg of ML CAPE analyzed by RUC analysis. 500 mb flow was near 50 knots and a possible large-scale damaging wind event was expected. Thunderstorms developed in east-central Ohio near the I-70 corridor after 2pm and moved south and east over the Ohio Valley and into West Virginia. Later in the evening after the main line of thunderstorms exited West Virginia to the east, a few thunderstorms at the tail end of this line produced wind damage in southwest Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 2:02 PM EST, 4 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Charleston WV 302 PM EDT THU JUN 16 2016 .SYNOPSIS... Strong compact mid level disturbance drops southeast through our vicinity tonight. Severe storms possible. Drier air Friday night through the weekend. && .NEAR TERM /THROUGH FRIDAY/... MESOSCALE UPDATE... Have updated the grids to reflect svr watch...specifically the wx grids to finesse the svr attributes. Otherwise...just some tweaks on timing of convective line with much of the forecast reasoning remaining the same from the morning update. Convective line beginning to ramp up in the vicinity of the front from CMH/ZZV/PHD right on schedule. This will continue to strengthen and speed up with the help of cold pool propagation potential. There remains uncertainty just how far to the W the line materializes...again with areas across NE KY to S WV/SW VA more entrenched in dry air. However...as mentioned in the update below...any storms that make it into that area have a svr potential. Key conceptional environmental ingredients continue to be advertised by the models for a bowing convective line with damaging winds. Rich theta e feed into the NE side of low pressure over the Upper OH Valley amidst relatively weak mid level storm relative flow compared to in the lower levels further exacerbates the threat. The actual ambient mid level flow will be increasing to 40-45 kts amid a good amount of mid level dry air ahead of the upper trof. DCAPE values further support this wind threat as well. We will look for genesis up around NE OH around 16z and evolving into mainly a linear feature as it races SE. Timing looks to be 18-19z for OH River and should be exiting the mountains by 22Z. There remains considerable uncertainty regarding just how far to the SW the convective line develops. There exists some capping over E KY and SW WV and the concern is the dry air will hinder development. Having said that any storms that do make it into these areas will be capable of damaging winds as well. Given the uncertainty though...have elected to trim back pops into the low chances as one heads SW of a line from Point Pleasant to Charleston to Beckley. As noted above the primary threat is by far damaging winds...however large hail remains a threat as well given steepening lapse rates. The tornado threat is low but a few spinups along the line cannot be ruled out. The flood threat remains low given the speed of the system but downpours are likely in any storms which could cause some urban issues. Temps today will make a run into the upper 80s and winds will be gusty absent any convection as well given efficient momentum transfer and a mixed layer up to H7. PREVIOUS DISCUSSION BELOW... Late tonight...flow will turn more northwesterly and weaken...as the low continues to sag south of the area. There will still be some lingering showers tonight as moisture and energy wrap around the low...but drier...and cooler air will gradually filter into the region for Friday. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Excellent agreement and consistency among the models as ridging at the surface and aloft builds in behind the departing upper low and showers. The upper ridge axis will be far enough west to keep the really hot air off to the west. Thus...a tranquil period with dry weather and plenty of sunshine...with only slightly above normal temperatures...are expected for the weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... Models are consistent in driving a cold front across the area early next week in the continuing northwest flow aloft. However...while there are still timing differences among the models...all are slower but still quite progressive in bringing this front through during Tuesday. For Monday...still dry weather as high pressure shifts east of the area...but somewhat warmer and more humid Monday on southerly flow. Expect scattered showers and storms to accompany the front on Tuesday. Cooler and drier high pressure moves in for the remainder of the work week. No heat wave is seen in the near future. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... A strong to svr line of convection will race SE thru SE OH and into WV by 21Z. The threat for damaging winds remains the primary hazard...though large hail will be possible as well. Confidence on the SW extent of the line remains in question with low confidence on direct impact for KHTS/KCRW/KBKW such that VCTS was used in the TAF period for this aftn. Confidence high enough on direct impact for N terminals for inclusion of 1 to 2 hr IFR groups with strong but not svr gusts...at least until closer to impact with amendments. Winds will be gusty even outside of convection this aftn with a well mixed atmosphere. Gusty winds to 30 kts are possible outside of convection thru 22z. T Main line of convection should exit to the east of the higher terrain by 00Z...although widespread mvfr and local ifr conditions are expected to develop later tonight as the upper low drops down behind frontal passage. Gradual improvement on Friday back into VFR as low stratus sct out from N to S. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE...High across SE OH/N WV thru evening...low to medium S WV thru evening. ALTERNATE SCENARIOS: Timing of convection this aftn may vary an hour. Timing and development of mvfr/ifr conditions post convection tonight could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H M HTS CONSISTENCY H H H H H H H H H H H M BKW CONSISTENCY H H H H H H H H M M M L EKN CONSISTENCY H H H H H H L H H M M M PKB CONSISTENCY H H H M M H H H H H H M CKB CONSISTENCY H H H H H L H H H H M M AFTER 18Z FRIDAY... IFR possible in lingering showers Friday morning. && .HYDROLOGY... In the rounds of convection on Wednesday afternoon and Wednesday night...heaviest rains were mostly in the Big Sandy/Tug and Russell Forks and Twelvepole Creek drainages...some spilled over into the Guyandotte Basin. One gauge in southern Wayne County in the Cabwaylingo State Forest had 2.5 inches of rain. Another small maximum hit the Hts asos with 2.17 inches. Harts of Lincoln County had 2.4 inches. No significant flooding reported. A secondary rain maximum in past 24 hours was from southern Perry County Ohio east across Washington County into Pleasants County WV. The heaviest rains this afternoon and overnight tonight figured over northern and central West Virginia...or further northeast from the past 24 hour rainfall. So most of this area can handle a 1 to 2 inch downpour. Training appeared more likely further to the north through east...but we will monitor how the convective complex evolves today. If we get a break this morning...will try to reset the storm total rain on our 88D. Yet...at 08z showers still lingering over mountain counties. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/30 NEAR TERM...30 SHORT TERM...JMV LONG TERM...JSH/JMV AVIATION...30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 206 PM EDT THU JUN 16 2016 OHZ066-067-075-083>087-WVZ006>008-014-015-036-171815- PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH- CABELL-MASON-JACKSON WV-PUTNAM-KANAWHA-FAYETTE- 206 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033>035-171815- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN- MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 206 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ076-WVZ009>011-016>020-027>032-037>040-046-047-171815- WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 206 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH WIDESPREAD DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
658 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM TSTM WND DMG CLARKSBURG 39.28N 80.33W
06/16/2016 HARRISON WV BROADCAST MEDIA
VIEWER PHOTO OF A LARGE TREE UPROOTED ON HORNER AVE IN
CLARKSBURG. TIME EST FROM RADAR
&&
EVENT NUMBER RLX1601017
MACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
701 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND DMG 1 N DURBIN 38.56N 79.83W
06/16/2016 POCAHONTAS WV TRAINED SPOTTER
BRANCHES DOWN IN NORTHERN POCAHONTAS COUNTY. TIME
ESTIMATED FROM RADAR.
&&
EVENT NUMBER RLX1601018
MACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HOTCHKISS 37.67N 81.37W
06/16/2016 E1.00 INCH RALEIGH WV PUBLIC
FELL ALONG LESTER HIGHWAY NORTH OF MULLINS NEAR
HOTCHKISS
&&
EVENT NUMBER RLX1601019
MACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST SNOWSHOE 38.41N 80.00W
06/16/2016 M65 MPH POCAHONTAS WV MESONET
&&
EVENT NUMBER RLX1601020
MACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 1 N SUMMERSVILLE 38.30N 80.84W
06/16/2016 E1.00 INCH NICHOLAS WV PUBLIC
&&
EVENT NUMBER RLX1601021
MACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL SUMMERSVILLE 38.28N 80.84W
06/16/2016 M2.10 INCH NICHOLAS WV PUBLIC
PHOTO AND VIDEO OF HAIL RECEIVED VIA SOCIAL MEDIA.
&&
EVENT NUMBER RLX1601022
MACThe Jackson,KY radar (KJKL), 113 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 thunderstorm wind. Local standard time, as filed.
There were a few trees down in the county including in Grundy.
There were numerous reports of trees and power lines down throughout Dickenson County, especially between Clincho and Haysi.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633060, 633059.